Klonopin is used to treat anxiety disorders and seizures, but a person may develop an addiction following prolonged use of the drug. Klonopin reacts with multiple drugs that amplify some of its side effects and may lead to intoxication or death. Through drug monitoring therapies and behavioral treatment, a person can recover from a Klonopin addiction.
Klonopin (clonazepam) is a Schedule IV benzodiazepine designed to treat seizure disorders and panic attacks. The drug has hypnotic, sedative, anxiolytic, anticonvulsant, muscle relaxant and amnesic properties.
Used alone or combined with other drugs, Klonopin is available as oral tablets, liquid solutions and injectable solutions. Individuals usually achieve maximum benefit from Klonopin three to four weeks after intake, according to Stanford Medicine.
Clonazepam may be addictive if taken every day for several weeks. It takes only two to four weeks to develop a dependence on the drug, according to Stanford Medicine.
“If I didn’t take [Klonopin], my hands started to shake. I felt like I had a neurological disease or Parkinson’s.
Misusing Klonopin may lead to psychological and physical dependence, suicidal tendencies, acute depression, sleep disorders and aggression. Patients can develop a tolerance for the drug and undergo withdrawal symptoms if they do not appropriately wean themselves off the drug.
According to a 2010 study published in the journal Fundamental and Clinical Pharmacology, the Drug Abuse Warning Network reported that clonazepam was increasingly responsible for emergency department visits because of abuse. The study also noted that clonazepam had the second highest addiction liability of all benzodiazepines. Alprazolam was the most addictive.
In a 2011 article for Newsweek.com, singer Stevie Nicks of Fleetwood Mac wrote, “If I didn’t take [Klonopin], my hands started to shake. I felt like I had a neurological disease or Parkinson’s.”
Nicks also highlighted the danger of being addicted to Klonopin: “You can detox off heroin in 12 days. Coke is just a mental detox. But tranquilizers — they are dangerous.”
Mild withdrawal symptoms of Klonopin include rapid heart rate, increasing anxiety, sleeplessness and agitation. When people abruptly quit clonazepam, they may experience other withdrawal symptoms, such as:
The serious withdrawal symptoms typically affect those who have been taking larger doses of Klonopin over a prolonged period.
Klonopin side effects such as drowsiness and dizziness kick in within a few hours of intake.
Because of the depressant properties of benzodiazepines, Klonopin slows down brain activity and affects a person’s judgment, thinking and reaction time. According to Mary Moody, a clinical associate professor with the University of Illinois at Chicago College of Pharmacy, it is not advisable to operate machinery, drive or perform any tasks that require an individual to be alert while taking Klonopin.
The side effects of Klonopin include:
Klonopin may have serious side effects that warrant immediate medical attention. These include rashes, hives, swelling of the face, eyes, lips, tongue or throat, breathing and swallowing difficulties and hoarseness.
Medications, vitamins and herbs may react with clonazepam, preventing the drug from working efficiently or causing serious side effects.
Alcohol accentuates the sedative effects of Klonopin, slowing down reflexes and increasing poor judgment and sleepiness. Similar to alcohol, sedatives, benzodiazepines and sleeping pills can increase sedation and may even lead to death if taken with Klonopin.
Combining MAO inhibitors with Klonopin may contribute to increased sedation effects, low blood pressure and respiratory depression. Similarly, protease inhibitors, such as Cordarone and Norvir, may lead to poisoning.
Cimetidine, disulfiram, macrolide antibiotics, omeprazole and oral contraceptives enhance the effects of Klonopin, while carbamazepine, tricyclic antidepressants, phenytoin and theophylline dampen Klonopin’s effects.
Clonazepam addiction can be avoided with therapeutic drug monitoring, according to a 2016 University of Ostrava study. Therapeutic drug monitoring allows health care providers to monitor patients, adjust drug doses, minimize side effects, reduce mortality and morbidity and diminish health care costs.
Treatment for a Klonopin addiction depends on the severity of the substance use disorder. To determine the proper treatment approach, health care providers need to consider the patient’s risk of harm and relapse.
Low-risk patients can benefit from general treatment with a withdrawal program, while high-risk patients require constant monitoring at residential or outpatient treatment centers.
Coupling psychotherapy with a gradual reduction in benzodiazepine dose was more efficient that the dose reduction therapy alone, according to an October 2015 journal article published in the Australian Prescriber. Despite a lack of substantial evidence, a Cochrane review revealed that joint cognitive behavioral therapy and drug tapering produced better results than tapering alone.
Some people need medication-assisted therapy to help them recover from clonazepam abuse. Doctors use a benzodiazepine substitution to prevent intoxication and withdrawal symptoms before tapering patients off the drug.
High-risk patients include:
While some people on medication-assisted therapy successfully manage to taper off the drug, others may need to be admitted to an inpatient treatment center that can address seizures and other serious medical problems associated with withdrawal.
Klonopin overdoses share similar signs to other CNS depressant overdoses, which include confusion, drowsiness, coma and lowered reflexes. Managing a clonazepam overdose requires emergency personnel. First responders can ensure that the patient’s airway is clear as they provide supportive treatment, which includes performing a stomach pump and administering intravenous fluids.
Similar to naloxone, a medication that reverses opioid overdose, flumazenil acts as a benzodiazepine overdose reverser, according to a 2013 report by the Food and Drug Administration. However, flumazenil should be used along with other forms of treatment for a Klonopin overdose. After being treated with flumazenil, individuals should remain under medical watch for respiratory depression and residual effects from the overdose.